Florida, 2018Damaging Winds in Florida, July 23, 2018
July 23, 2018 · NWS TBW · 7 events in 4 counties and zones
A strong outflow boundary moved south from the Florida Panhandle through the eastern Gulf of Mexico and onshore during the overnight and early morning hours of the 23rd. Numerous thunderstorms developed along the outflow, producing damaging wind gusts across west central Florida.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $210,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong outflow boundary moved south from the Florida Panhandle through the eastern Gulf of Mexico and onshore during the overnight and early morning hours of the 23rd. Numerous thunderstorms developed along the outflow, producing damaging wind gusts across west central Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 23, 2:48 AM EST, 22 minutes earlier.
Area forecast discussion, Jul 23, 2:48 AM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
348 AM EDT Mon Jul 23 2018
.SHORT TERM(Today and Tuesday)...
A highly anomalous weather pattern continues across the
CONUS with strong upper ridging across New Mexico and
Arizona, and a deep trough from the Great Lakes into the
northeast Gulf of Mexico. Several shortwave perturbations
continue to move through the base of this trough, resulting
in active weather across Florida and the adjacent Gulf
waters. This pattern generally looks to hold over the next
couple of days.
This morning presents a complex forecast. We continue to
deal with two main foci for thunderstorm development. One is
the result of yesterdays activity as an outflow boundary
oriented northwest to southeast, extending from south
central Florida into the northeast Gulf of Mexico. Within a
persistent southwesterly flow pattern, warm advection
showers/storms will continue to develop along this remnant
boundary, which is being reinforced by such convection. A
second, more prominent area remains over the northeast Gulf,
where a strong outflow boundary has collided with the
existing weaker outflow mentioned prior. Enhanced
convergence and the presence of a weak upper impulse appear
to be driving strong to near severe storms over this part of
the Gulf. Short range HiRes models show this activity
marching southward through sunrise, possibly impacting
portions of the west Florida coast into the wee hours of the
morning. However, all models eventually weaken this
activity near or just after sunrise as remnant boundaries
gradually wash out.
From late morning on through the afternoon, a more typical
southwest flow day is anticipated with early day
showers/storms near the coast moving inland during the mid
to late afternoon hours. Deeper moisture and at least weak
convergence along the remnant southward moving boundary may
foster greater coverage south of I-4 where the highest PoPs
are currently depicted.
Rain chances will continue into the overnight hours as
showers and storms regenerate over the waters and move
inland near the coast. They likely wont make it too far
inland, but areas along and near the coast could get a
decent dousing. Any morning activity will work its way
inland late Tuesday morning into Tuesday afternoon, with the
greatest rain chances over the interior.
Temperatures to remain seasonably uncomfortable with highs
in the upper 80s to low 90s and lows in the mid and upper
70s and VERY MUGGY.
With repeat rounds of heavy rainfall, especially from the
Nature Coast to Tampa Bay, the potential for localized
flooding will remain fairly high. Be on the lookout for
flooded roads and slow down if you encounter heavy rainfall.
It wont take much for minor street flooding to develop.
.LONG TERM (Tuesday Night through Next Weekend)...
The general surface and upper air pattern will slowly
evolve from mid week into the weekend, becoming more typical
of a summer pattern in Florida. Until then, we will remain
firmly within west/southwest surface and mid level flow.
This will continue to favor rounds of showers and storms
starting near the coast in the morning and migrating inland
during the afternoon.
By Saturday and Sunday, weak ridging aloft and at the
surface will yield more seasonable conditions with showers
and thunderstorms mainly during the afternoon hours over
inland areas. In fact, flow looks to become more
southeasterly as the surface ridge axis builds in across
north central Florida. This will keep daily rain chances
quite high, with late late afternoon and evening storms
possible across west central Florida.
Repeat rounds of heavy rain will continue to promote the
potential for flooding. Additionally, as heavy rains runoff
into creeks, streams, and rivers, the likelihood of river
flooding will also increase.
&&
.AVIATION (06z TAFs)...
A broken line of showers/storms extends from north of KPGD
to near KPIE into the Gulf. This activity will slowly
diminish before another complex of showers/storms approaches
from the northwest toward morning. Confidence is quite low
in forecast owing to uncertainties in what will happen with
storms over the Gulf waters. Expect spotty showers to
persist overnight with winds becoming southwest and a good
chance of storms again beyond 12z Mon.
&&
.MARINE...
Winds of 15 to 20 knots and seas to 4 to 6 feet will
persist this morning as a tight pressure gradient remains
over the waters. Additionally, scattered to numerous
thunderstorms will generate rough seas and strong winds
through much of the morning. Winds will improve this evening
as weak low pressure builds southward and the gradient
slackens. Thereafter, winds look to remain southwesterly
through mid to late week with a shift to the south and
southeast expected by the weekend. Winds and seas beyond
tonight look to remain below cautionary levels.
&&
.FIRE WEATHER...
Abundant moisture and repeat rounds of heavy rainfall will
prevent any fire weather concerns.
&&
.Preliminary Point Temps/PoPs...
TPA 87 78 88 78 / 60 40 60 50
FMY 89 77 89 77 / 60 50 60 30
GIF 87 75 89 76 / 50 30 70 20
SRQ 89 78 88 79 / 70 50 60 50
BKV 89 74 89 74 / 50 40 60 40
SPG 87 78 87 79 / 60 50 60 60
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Tuesday evening for Coastal
Charlotte-Coastal Hillsborough-Coastal Lee-Coastal
Manatee-Coastal Sarasota-Pinellas.
Beach Hazards Statement through this evening for Coastal
Charlotte-Coastal Sarasota.
Gulf waters...None.
&&
SHORT TERM/AVIATION/MARINE/FIRE WEATHER...84/Austin
MID TERM/LONG TERM/DECISION SUPPORT...18/FlemingHazardous weather outlook, Jul 22, 3:58 AM EST, 23 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
458 AM EDT Sun Jul 22 2018
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-221300-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
458 AM EDT Sun Jul 22 2018
This Hazardous Weather Outlook is for West Central And Southwest
Florida.
.DAY ONE...Today and Tonight.
...THUNDERSTORM IMPACT...
A strong upper storm system will move south across the northern
Gulf of Mexico later today. This is expected to generate a complex
of southward moving thunderstorms. A few of the storms may become
strong to severe with the main concern being locally damaging
wind gusts. Small hail, frequent lightning, and torrential rain
leading to possible flooding will also be a concern.
...RIP CURRENT IMPACT...
High surf will produce rip currents along area beaches.
...MARINE IMPACTS...
Breezy west to southwest winds around 20 knots will generate
increasing waves and make for dangerous boating conditions today
into tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
...THUNDERSTORM IMPACT...
An active weather pattern will continue into next week with repeat
rounds of showers and thunderstorms each day. A few storms may
become marginally severe Monday afternoon and evening over inland
areas with small hail and gusty winds. Otherwise, more typical
summer thunderstorms are expected with a daily threat of heavy
rain, gusty winds, and lightning with any storm.
...RIP CURRENT IMPACT...
Rip currents will remain likely along area beaches in response to
breezy onshore winds and increased surf.
...MARINE IMPACTS...
Periods of cautionary to near advisory level winds will remain
possible through at least Monday evening as a tight pressure
gradient remains over the waters. This will continue to support
winds 15 to 20 knots and increased seas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
Austin
In the hours before
Special weather statement, Jul 23, 2:54 AM EST, 16 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
354 AM EDT MON JUL 23 2018
FLZ050-148-149-151-248-249-251-230845-
Inland Hernando FL-Inland Pasco FL-Coastal Hernando FL-
Coastal Hillsborough FL-Pinellas FL-Inland Hillsborough FL-
Coastal Pasco FL-
354 AM EDT MON JUL 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PASCO...SOUTHWESTERN
HERNANDO...PINELLAS AND NORTHWESTERN HILLSBOROUGH COUNTIES UNTIL 445
AM EDT...
At 353 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Weeki Wachee Gardens to 9 miles west of
Palm Harbor. Movement was southeast at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Tampa, Spring Hill, Clearwater, Largo, Pinellas Park, Seminole, New
Port Richey, Brooksville, Hudson, Holiday, Lutz, St. Petersburg,
Weeki Wachee, Palm Harbor, South Highpoint, New Port Richey East,
South Brooksville, Land O Lakes, Hernando County Airport and West And
East Lealman.
LAT...LON 2827 8281 2846 8274 2851 8273 2858 8269
2854 8222 2779 8269 2789 8291 2812 8288
2821 8292
TIME...MOT...LOC 0753Z 280DEG 24KT 2851 8266 2811 8291
TBWThunderstorm Wind, Pasco
- When
- July 23, 3:10 AM EST
- Where
- Pasco County, 1.83 mi E of Elfers
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 28.220, -82.690
Power lines were reported down on the road near State Road 54 and Rowan Road.
Thunderstorm Wind, Pinellas
- When
- July 23, 3:11 AM EST
- Where
- Pinellas County, 1.38 mi N of Crystal Beach
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 28.100, -82.780
A home weather station recorded a 53 knot thunderstorm wind gust.
Thunderstorm Wind, Hillsborough
- When
- July 23, 3:15 AM EST
- Where
- Hillsborough County, 2.8 mi WSW of Cosme
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 28.100, -82.620
Broadcast media reported power lines blocking the road near Patterson Road and Glass Lake Drive.
Thunderstorm Wind, Pasco
- When
- July 23, 3:17 AM EST
- Where
- Pasco County, 0.61 mi E of Fivay
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 28.330, -82.660
A tree was knocked down with a branch through the kitchen roof of a manufactured home.
Thunderstorm Wind, Hillsborough
- When
- July 23, 3:30 AM EST
- Where
- Hillsborough County, 0.61 mi W of Nowatney
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 28.080, -82.460
Power lines were reported down on Palm Drive.
Thunderstorm Wind, Manatee
- When
- July 23, 4:20 AM EST
- Where
- Manatee County, 0.61 mi W of Gillett
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 27.580, -82.540
Thunderstorm wind damage was reported at Coach House Mobile Home Park, with trees and power lines down and roof damage to mobile homes.
Thunderstorm Wind, Manatee
- When
- July 23, 4:30 AM EST
- Where
- Manatee County, 0.61 mi E of Braden Castle
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 27.500, -82.520
Significant wind damage was found in the Carlton Inlet Drive area of Bradenton. Sections of roof decking and shingles were removed from an apartment building, trees and branches were knocked down, and gutters, fascia and porch covers were damaged.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in California, July 23 to 31, 20189 deaths · 22 injured · $1.6 billion · 134 kt wind · 3 events
- Excessive Heat in Arizona, July 23 to 25, 20181 death · 12 injured · 17 events
- Excessive Heat in Arizona, July 23 to 25, 20181 death · 2 injured · 2 events
- Wildfire in California, July 23 to 26, 20183 injured · $500,000 · 1 event
- Flash Flooding and Damaging Winds in New Mexico, July 23, 2018$1.0 million · 52 kt wind · 5 events
- Flash Flooding and Flooding in Maryland, July 23 to 26, 2018$30,000 · 60 events
- Damaging Winds in Ohio, July 23, 2018$65,000 · 50 kt wind · 2 events
- Tornado in Pennsylvania, July 23, 2018$10,000 · EF1 · 1 event
- Hail and Damaging Winds in South Carolina, July 23, 2018$800 · 1 in hail · 13 events
- Excessive Heat in California, July 23 to 25, 201811 events
- Flash Flooding and Flood in New York, July 23 to 25, 2018$7,000 · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 23, 201810 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760049, 760050, 760053, 760054, 760057, 760059, 760061.